Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 143, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 5, 2024, 7:23 PM CDT for Faribault County, Freeborn County, Minnesota. It was in force for 52 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2024, 7:23 PM CDT (00:23 UTC)
- Expired
- Aug 5, 2024, 8:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Faribault County, MN, Freeborn County, MN
The radar
The Minneapolis radar (KMPX), 130 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 7:28 PM CDT | TORNADO | 1 S Wells, MN | Time Delayed LSR - An EF-0 tornado uprooted trees and downed large 12 diameter limbs halfway up the base. One fallen limb caused damage to the roof of a house. Crop damage was also observed adjacent to a home 1 miles south of Wells. |
| Aug 5, 7:32 PM CDT | TORNADO | 1 S Wells, MN | Multiple spotter reports of tornado and ongoing tree damage. |
| Aug 5, 7:44 PM CDT | FUNNEL CLOUD | 2 N Alden, MN | Spottered reported funnel cloud about 50 feet off the ground. |
| Aug 5, 7:50 PM CDT | TORNADO | 3 Nw Emmons, MN | EF-1 began 3 NW Emmons and tracked E 6.6 miles. Trees uprooted or trunks snapped. Some outbuildings were heavily damaged. One silo was lofted toward a tree line. |
| Aug 5, 7:59 PM CDT | TORNADO | 4 S Conger, MN | Multiple spotters reporting tornado on the ground. |
| Aug 5, 8:01 PM CDT | TORNADO | 3 Nw Emmons, MN | Several downed trees near the area of 145th and 670th north of Emmons. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 5:24 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
678
WUUS53 KMPX 060023
SVRMPX
MNC043-047-060115-
/O.NEW.KMPX.SV.W.0143.240806T0023Z-240806T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
723 PM CDT Mon Aug 5 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Freeborn County in south central Minnesota...
Eastern Faribault County in south central Minnesota...
* Until 815 PM CDT.
* At 722 PM CDT, a severe thunderstorm was located near Wells, or 17
miles west of Albert Lea, moving east at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Albert Lea, Wells, Clarks Grove, Alden, Glenville, Emmons,
Bricelyn, Hartland, London, Hollandale, Freeborn, and Hayward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until midnight CDT for south
central Minnesota.
&&
LAT...LON 4366 9407 4385 9375 4385 9340 4375 9305
4350 9304 4350 9370
TIME...MOT...LOC 0022Z 289DEG 26KT 4367 9371
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dye2 follow-up statements
096
WWUS53 KMPX 060054
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
754 PM CDT Mon Aug 5 2024
MNC043-060104-
/O.CAN.KMPX.SV.W.0143.000000T0000Z-240806T0115Z/
Faribault MN-
754 PM CDT Mon Aug 5 2024
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FARIBAULT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for south
central Minnesota.
&&
LAT...LON 4353 9365 4364 9362 4380 9356 4375 9305
4354 9305 4353 9304 4350 9305 4350 9365
TIME...MOT...LOC 0054Z 289DEG 26KT 4359 9340
$$
MNC047-060115-
/O.CON.KMPX.SV.W.0143.000000T0000Z-240806T0115Z/
Freeborn MN-
754 PM CDT Mon Aug 5 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR FREEBORN COUNTY...
At 754 PM CDT, a severe thunderstorm was located over Twin Lakes, or
near Albert Lea, moving east at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Albert Lea, Clarks Grove, Alden, Glenville, Emmons, London,
Hollandale, Freeborn, Hayward, Mansfield, Twin Lakes, and Conger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for south
central Minnesota.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4353 9365 4364 9362 4380 9356 4375 9305
4354 9305 4353 9304 4350 9305 4350 9365
TIME...MOT...LOC 0054Z 289DEG 26KT 4359 9340
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dye221
WWUS53 KMPX 060106
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
806 PM CDT Mon Aug 5 2024
MNC047-060116-
/O.EXP.KMPX.SV.W.0143.000000T0000Z-240806T0115Z/
Freeborn MN-
806 PM CDT Mon Aug 5 2024
...THE SEVERE THUNDERSTORM WARNING FOR FREEBORN COUNTY WILL EXPIRE AT
815 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until midnight CDT for south
central Minnesota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.
Remember, a Tornado Warning still remains in effect for far southern
Freeborn County until 830 PM CDT.
&&
LAT...LON 4353 9365 4364 9362 4380 9356 4375 9305
4354 9305 4353 9304 4350 9305 4350 9365
TIME...MOT...LOC 0106Z 289DEG 26KT 4356 9329
$$
DyeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:53 PM CDT, 4 hours 30 minutes earlier. Its key messages:
- Widespread rain today with most seeing over an inch of rain. Locally heavy totals of over 2 inches possible, especially from eastern Minnesota into western Wisconsin.
- Thunderstorms more likely across southern Minnesota with a few stronger storms possible with a conditional severe threat.
- Cooler, highs in the 70 for much of this week.
Area forecast discussion, Aug 5, 2:53 PM CDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
253 PM CDT Mon Aug 5 2024
.KEY MESSAGES...
- Widespread rain today with most seeing over an inch of rain.
Locally heavy totals of over 2 inches possible, especially
from eastern Minnesota into western Wisconsin.
- Thunderstorms more likely across southern Minnesota with a few
stronger storms possible with a conditional severe threat.
- Cooler, highs in the 70 for much of this week.
&&
.DISCUSSION...
Issued at 250 PM CDT Mon Aug 5 2024
This afternoon and tonight...A soggy afternoon continues across
much of MN and western WI. So far, interpolated 24 hour
rainfall analysis shows that at least 1 to 2.5 inches of precip
has fallen across areas from Alexandria to the eastern Twin
Cities Metro. Rain and embedded thunderstorms are expected to
continue this afternoon into this evening. This is all a result
from low pressure which is currently located over eastern SD
trekking south- southeastward into northern Iowa over the next
several hours. The current setup of this system continues to
mimic a winter- storm like setup featuring a 30kt 850 mb LLJ and
a stationary boundary draped across the MN/IA border. Strongest
frontogenesis is occurring in the northeastern quadrant hence
the banded precip on radar. Current satellite shows that much of
the northern plains is plagued with low-level stratus, however
some sunshine is trying to sneak through across southern MN
which remains our target for conditional severe weather this
afternoon. As the aforementioned low in SD moves east, effective
bulk sheer increases to 50-60 kts coupled with surface based
instability ranging between 1000-2000 J/kg. Latest trends in the
hi-res guidance have trended northward with the surface based
CAPE however not much change in the theta-e boundary. Thus best
confidence for any storms to become organized and severe would
be across southern MN this evening. Considering today's
environment, the high amount of bulk-shear will not take much to
get storms rotating, meaning a tornado cannot be ruled out.
Otherwise large hail and damaging wind gusts are the primary
threats. As for flooding impacts, soil saturation has been
forgiving thus far with this event. However high PWATs nearing
1.7" will allow for rainfall to be heavy at times and could lead
to localized flooding in urban and low-lying areas. HREF PMM
still holding confidence of a swath of 2-3 inches of rainfall
across west-central MN into southeastern MN. In the end, today's
CI really comes down to is how much development can get going
off of the boundary located near the MN/IA border.
Tuesday through Sunday...Once this system moves to our south and
east, PoPs will quickly become suppressed before sunrise Tuesday.
High pressure along with subsidence and northwesterly flow will
drive cloud cover southward and bring back the sunshine. Forecasted
highs will reach only the mid 70s and dew points return the 50s.
This pattern will remain in place for much of the week. A shortwave
does look to pester the forecast late Wednesday into Thursday
although highest PoPs remain across northern MN and WI. Another
system arrives over the weekend however based off of diverging
solutions. Keeping only slight chc mentions in the grids for now
until confidence is gained amongst ensemble membership.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1223 PM CDT Mon Aug 5 2024
MVFR/IFR conditions are expected through late this evening with
showers and thunderstorms moving across the region. The highest
chances for -TSRA will exist from roughly 22z through 04z, but
lower cigs will hang around through tomorrow morning. Winds will
be northeasterly and breezy at times before diminishing
overnight.
KMSP...As mentioned above, the -TSRA chances are greatest after
21-22z this afternoon through 03z or so. Northeast winds could
gust as high as 25kts during this time. VFR conditions return by
Tuesday morning.
/OUTLOOK FOR KMSP/
TUE...VFR. Wind NE 5-10 kts.
WED...VFR/-SHRA, chc -TSRA. Wind S 5-10 kts.
THU...VFR. Wind NW 10-15 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch from 7 PM CDT this evening through Tuesday morning
for Dakota-Goodhue-Rice.
WI...Flood Watch from 7 PM CDT this evening through Tuesday morning
for Eau Claire-Pepin-Pierce.
&&
DISCUSSION...Dunleavy
AVIATION...DyeHazardous weather outlook, Aug 5, 2:30 PM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 230 PM CDT Mon Aug 5 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 061930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 230 PM CDT Mon Aug 5 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. An additional 1 to 2 inches of rain through tonight. Scattered thunderstorms are expected to develop this afternoon. A few strong to severe storms could produce gusty winds and large hail across southern Minnesota. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed, and rainfall reports are appreciated.
In the hours before
Special weather statement, Aug 5, 6:20 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
620 PM CDT Mon Aug 5 2024
MNZ076-077-083>085-052345-
Steele MN-Le Sueur MN-Waseca MN-Blue Earth MN-Rice MN-
620 PM CDT Mon Aug 5 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LE SUEUR...
NORTHWESTERN STEELE...EAST CENTRAL BLUE EARTH...NORTHERN WASECA AND
SOUTHWESTERN RICE COUNTIES THROUGH 645 PM CDT...
At 619 PM CDT, trained weather spotters reported strong thunderstorms
along a line extending from 5 miles southeast of Le Center to near
Janesville. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Faribault, Waseca, Janesville, Waterville, Morristown, Elysian,
Warsaw, Kilkenny, Deerfield, Waseca Airport, Sakatah Lake State Park,
and Smiths Mill.
This includes U.S. Highway 14 between mile markers 142 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until midnight CDT for south
central Minnesota.
&&
LAT...LON 4413 9383 4438 9372 4424 9329 4391 9344
TIME...MOT...LOC 2319Z 305DEG 32KT 4432 9367 4412 9375
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RMDLocal storm report, Aug 5, 6:23 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
623 PM CDT Mon Aug 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM Hail 2 SE Madelia 44.03N 94.39W
08/05/2024 M1.50 Inch Watonwan MN Trained Spotter
Delayed report, time estimated from radar.
&&
BEDLocal storm report, Aug 5, 6:32 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
632 PM CDT Mon Aug 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Tornado 3 N Winnebago 43.81N 94.17W
08/05/2024 Faribault MN Trained Spotter
Trained spotter report relayed by County
Dispatch.
&&
BEDLocal storm report, Aug 5, 6:42 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
642 PM CDT Mon Aug 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM Tornado 3 S Janesville 44.07N 93.71W
08/05/2024 Waseca MN Trained Spotter
Spotter report of a large tornado moving ESE
just south of Janesville.
&&
BEDSpecial weather statement, Aug 5, 6:54 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
654 PM CDT Mon Aug 5 2024
MNZ063-069-070-060030-
Washington MN-Dakota MN-Scott MN-
654 PM CDT Mon Aug 5 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DAKOTA...EAST CENTRAL
SCOTT AND SOUTHERN WASHINGTON COUNTIES THROUGH 730 PM CDT...
At 654 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lakeville, or 17 miles north of Northfield, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eagan, Woodbury, Burnsville, Lakeville, Apple Valley, Cottage Grove,
Inver Grove Heights, Savage, Prior Lake, Hastings, Rosemount, and
Farmington.
This includes Interstate 35 between mile markers 79 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4474 9344 4492 9281 4480 9278 4475 9281
4473 9277 4466 9275 4459 9340
TIME...MOT...LOC 2354Z 252DEG 43KT 4469 9330
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RMDSpecial weather statement, Aug 5, 7:16 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
716 PM CDT Mon Aug 5 2024
MNZ063-WIZ023-060045-
Washington MN-St. Croix WI-
716 PM CDT Mon Aug 5 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL WASHINGTON AND
CENTRAL ST. CROIX COUNTIES THROUGH 745 PM CDT...
At 716 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bayport, or 14 miles northwest of River Falls, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Woodbury, Stillwater, Hudson, New Richmond, Lake Elmo, North Hudson,
Bayport, Afton, Somerset, Baldwin, Roberts, and Oak Park Heights.
This includes Interstate 94 in Wisconsin between mile markers 1 and
8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4493 9288 4509 9294 4521 9232 4500 9224
TIME...MOT...LOC 0016Z 255DEG 44KT 4502 9281
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RMDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:09 PM CDT | Tornado Warning | MPX | Freeborn, Steele, Waseca | 36 min |
| Aug 5, 7:16 PM CDT | Special Weather Statement | MPX | Washington | 29 min |
| Aug 5, 7:34 PM CDT | Tornado Warning | MPX | Faribault, Freeborn | 26 min |
| Aug 5, 7:44 PM CDT | Tornado Warning | MPX | Freeborn | 31 min |
| Aug 5, 8:03 PM CDT | Tornado Warning | MPX | Freeborn | 27 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.